Hail, Wilkes
- When
- July 27, 4:10 PM EST to 4:20 PM EST
- Where
- Wilkes County, 1.78 mi ESE of Wilkesboro
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 36.139, -81.141
A cold front stalled along the Virginia and North Carolina border combined with heat and moisture triggered another round of showers and storms. This is especially true along the North Carolina foothills where CAPE values surged between 2,000-3,000 j/kg late afternoon into early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A cold front stalled along the Virginia and North Carolina border combined with heat and moisture triggered another round of showers and storms. This is especially true along the North Carolina foothills where CAPE values surged between 2,000-3,000 j/kg late afternoon into early evening. This unstable airmass helped produce storms that brought localized damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 27, 12:57 PM EST, 3 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 157 PM EDT Tue Jul 27 2021 .SYNOPSIS... A stalled frontal boundary over North Carolina may produce more showers and thunderstorms this afternoon. Afterward, high pressure will bring drier and hotter conditions for Wednesday and early Thursday. Another cold front should approach from the northwest by Thursday night into Friday. && .NEAR TERM /THROUGH WEDNESDAY/... As of 1215 PM EDT Tuesday... Confidence is high for hot and dry weather on Wednesday. The earlier fog from this morning has dissipated, and temperatures for this afternoon have been nudged upward. While drier air enters from the northwest, a cold front will stall over North Carolina. The proximity of this boundary combined with heat and moisture will yield another round of showers and thunderstorms along the Virginia and North Carolina border. Heavy downpours will be possible in the stronger storms. Convection should wane after sunset. High pressure will move over the Mid Atlantic tonight, but lingering surface moisture could trigger more patchy fog in parts of the Piedmont and along the New River. With a northwest flow at the surface and aloft, the resultant downsloping combined with plentiful sunshine should give hotter conditions on Wednesday with mid 90s expected east of the Blue Ridge and most of the mountains getting well into the 80s. Heat indices could approach 100 degrees east of a line from Lynchburg to Reidsville. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 200 PM EDT Tuesday... ...Hot And Drier For Thursday With Front Still Expected Late Thursday Into Friday... The highlight of the short term forecast will be the front that is expected to arrive very late Thursday, and traverse across the region Friday. The overall impact for this front continues to look less prominent for our area as arrival time looks to be after sunset Thursday when diurnal heating will be gone. Guidance points to a decent QLCS system forming along the frontal boundary for the Ohio Valley that will move eastward, but the loss of heating should happen before it can finish its trip across WV to really impact us. As the front moves across the area Thursday night into Friday, expect some lose coverage in showers and eventually thunderstorm for the afternoon. The likeliest place for more organized convection will be near and south of the VA state line with the front pressing southward, serving as a focal point for lift. Obviously alterations in timing could happen depending on how fast the front can get through. Temperatures remain above normal for this part of the forecast period. Forecast confidence is moderate. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 200 PM EDT Tuesday... ...Monitoring multiple features for enhanced precipitation chances... The long term period should generally be characterized by somewhat cooler temperatures than those that will be experienced this week. Most of this is owed to the persistence presence of troughing from Saturday onward. Consistent northwest flow aloft will only back to westerly by Tuesday as the base of the trough approaches. Needless to say, a consistent pattern of northwest flow is favorable for one or more cold frontal passages, and the long term pattern does not look to disappoint. On Saturday, the cold front that will have led to precipitation chances in the previous day is expected to be near the southern portion of our forecast area. It is plausible that with convective enhancement, the front will have cleared the CWA entirely by Saturday, but deterministic guidance currently supports a scenario where at least scattered convection will be plausible over our North Carolina counties. The northern end of the forecast area will likely experience dry and cooler conditions, with highs failing to reach the 90s. From Sunday onwards, the next heightened potential for showers and storms diverges greatly among the main deterministic models. The GFS begins to sag the next in the parade of fronts toward the area, which would mean heightened rain chances over the northern half of the CWA Sunday into Sunday night, with rain chances sagging southward the next day. As of now, the ECMWF is over 24 hours slower with this frontal feature, with rain chances approaching the northern part of the area Monday night and Tuesday looking like the main event from a precipitation standpoint. We will continue to monitor model trends and anticipate convergence toward the true solution as the event draws closer. For now, rain remains plausible within the CWA anytime between Sunday and Tuesday. Both models do agree, at least, that the upper-level trough and surface cold fronts should keep temperatures at or below normal throughout the long term period. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 1215 PM EDT Tuesday... VFR conditions are anticipated for all aviation sites through most of the afternoon, but there may be scattered showers and thunderstorms along the Virginia and North Carolina border as a cold front drifts further southward. VCTS has been added for DAN, but confidence is too low to mention anything elsewhere. Drier air will arrive from the northwest overnight as high pressure builds overhead. Patchy fog could develop near LYH, DAN, and BCB by Wednesday morning. Confidence is too low to include fog at LWB due to the aforementioned drier air. Good flying weather is expected on Wednesday with a light northwest breeze. Extended Aviation Discussion... High pressure will remain in control through Wednesday night, but it will head offshore on Thursday morning. By Thursday afternoon, a cold front will bring scattered showers and thunderstorms toward LWB first before spreading toward the other aviation sites during Thursday night into Friday. Weak high pressure will briefly pass to the north on Saturday, but another cold front could arrive by Sunday afternoon. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PW NEAR TERM...PW SHORT TERM...DS/RR LONG TERM...DS/NM AVIATION...PW
Hazardous Weather Outlook National Weather Service Blacksburg VA 908 AM EDT Tue Jul 27 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-281315- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 908 AM EDT Tue Jul 27 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1140 AM EDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM TSTM WND DMG 5 E SONTAG 36.94N 79.72W
07/26/2021 FRANKLIN VA PUBLIC
LARGE TREE DOWN. REPORT VIA SOCIAL MEDIA.
&&
WHPSpecial Weather Statement
National Weather Service BLACKSBURG VA
402 PM EDT Tue Jul 27 2021
NCZ001-002-019-272030-
Ashe-Wilkes-Alleghany-
402 PM EDT Tue Jul 27 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ALLEGHANY...NORTH
CENTRAL WILKES AND EAST CENTRAL ASHE COUNTIES IN NORTHWESTERN NORTH
CAROLINA...
At 402 PM EDT, a strong thunderstorm was located over Doughton Park,
or over Laurel Springs, moving southeast at 5 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Sparta...
Laurel Springs...
Traphill...
Mc Grady...
Roaring Gap...
Stone Mountain State Park...
and Abshers.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3645 8139 3653 8119 3640 8097 3640 8096
3621 8120
TIME...MOT...LOC 2002Z 316DEG 6KT 3642 8122
BMGSpecial Weather Statement
National Weather Service BLACKSBURG VA
453 PM EDT Tue Jul 27 2021
NCZ019-272130-
Wilkes-
453 PM EDT Tue Jul 27 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN WILKES
COUNTY...
At 453 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Traphill to Mulberry. Movement was
southeast at 10 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Ronda...
Traphill...
Mulberry...
Buck...
and Millers Creek.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3604 8111 3604 8113 3618 8131 3640 8106
3640 8104 3638 8103 3637 8102 3637 8098
3638 8098 3637 8092 3634 8090 3633 8087
3630 8087 3603 8108
TIME...MOT...LOC 2053Z 314DEG 7KT 3634 8104 3621 8118
BMGThe Roanoke radar (KFCX), 125 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
4 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
One tree was blown down by thunderstorm winds along the 550 block of Shady Lane.
One tree was blown down by thunderstorm winds along Love Road due.
One tree blown down due thunderstorm winds on U.S Highway 421 at Exit 282 near Wilkesboro.
Numerous trees blown down due to thunderstorm between Elkin and State Road in the west central section of Surry County.
A home caught fire from a lightning strike during a thunderstorm in the Timberlake section of Surry County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972811, 972815, 972829, 972830, 972832, 972807.